Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 59, NWS Albuquerque, NM

May 30, 2001Curry County, Quay County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 30, 2001, 5:44 PM MDT for Curry County, Quay County, New Mexico. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 30, 2001, 5:44 PM MDT (23:44 UTC)
Expired
May 30, 2001, 6:45 PM MDT
In force
61 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Curry County, NM, Quay County, NM

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 2:00 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2001-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2001-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-411 J/kg
Mixed-layer LCL
2031 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

529 
WUUS55 KABQ 302346
SVRABQ
NMC009-037-310045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
544 PM MDT WED MAY 30 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND NORTHERN CURRY COUNTY IN EAST CENTRAL NEW MEXICO
  EXTREME SOUTH CENTRAL QUAY COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 645 PM MDT

* AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF GRADY...OR ABOUT 28 MILES
  NORTHWEST OF CLOVIS...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  JUST NORTHEAST OF RANCHVALE AROUND 615 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3488 10340 3478 10358 3442 10341 3464 10304

KJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:25 PM MDT, 2 hours 19 minutes earlier.

Area forecast discussion, May 30, 3:25 PM MDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
325 PM MDT WED MAY 30 2001

ONGOING SVR WEATHER OVER ERN ZONES PRECLUDES A LENGTHY
DISCUSSION.  OUTFLOW FROM CONVECTION OVER THE EAST COUPLED WITH
A COOL FRONT PROGGED TO PUSH THRU THE ERN PLAINS WILL BRING THE
POSSIBILITY OF LOCAL CANYON WINDS INTO THE RIO GRANDE VALLEY LATER
THIS EVENING.  UPSLOPE CONDITIONS THU BRING ANOTHER CHC OF CONVCTN
CNTRL MTNS AND E AND ALSO ALONG THE CONTINENTAL DIVIDE.  UPR RDG
PRESENTLY OVER THE W COAST WL SHIFT E TO AZ/NM BORDER FRI.
THIS SHUD CAP MOST CNVCTN W.  HEIGHTS A LTL LOWER OVR THE E UNDER
NW FLO AND CONT TO MENTION OF POPS E.  UPR TROF MOVES ONSHORE AND
GRADUALLY WEARS DOWN THE RDG.  ALSO S/WV RIDG ACRS THE NRN ROCKIES
WILL RESULT IN A MORE ZNL PATTERN FOR SUN AND MON WITH MIXG AFTN
BREEZES. 44

ABQ UU 057/087 057/089 057 44000
SAF UU 049/081 050/082 048 44-11
TCC BB 057/078 055/083 058 44312

.ABQ...SEVERE TSTORM WATCH NE AND EAST CENTRAL NM TIL 7 PM MDT.

In the hours before

Local storm report, May 30, 3:36 PM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
336 PM MDT WED MAY 30 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0331 PM    10 E MOSQUERO             NM   2.75 INCH HAIL
05/30/01   HARDING                        REPORTED AT THE MITCHELL
                                          RANCH AT HWY 102 AND
                                          39REPORTED BY SPOTTERS

KMV
Local storm report, May 30, 5:41 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
541 PM MDT WED MAY 30 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0436 PM    QUAY                      NM   1.75 INCH HAIL
05/30/01   QUAY                           REPORTED BY
SPOTTERS

0443 PM    7 W NARA VISA             NM   1.75 INCH HAIL
05/30/01   QUAY                           REPORTED BY
SPOTTERS

KMV

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 1:09 PM MDTSevere Thunderstorm WarningABQColfax51 min
May 30, 1:47 PM MDTTornado WarningABQHarding43 min
May 30, 2:09 PM MDTSevere Thunderstorm WarningABQUnion51 min
May 30, 2:30 PM MDTSevere Thunderstorm WarningABQHarding45 min
May 30, 3:00 PM MDTSevere Thunderstorm WarningABQUnion60 min
May 30, 3:15 PM MDTTornado WarningABQHarding30 min
May 30, 3:49 PM MDTSevere Thunderstorm WarningABQHarding41 min
May 30, 4:08 PM MDTSevere Thunderstorm WarningABQQuay67 min
May 30, 4:21 PM MDTSevere Thunderstorm WarningABQHarding39 min
May 30, 4:48 PM MDTTornado WarningABQQuay42 min
May 30, 5:01 PM MDTTornado WarningABQCurry, Quay44 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.